Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 37, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 18, 2009, 4:36 AM CDT for McDonough County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2009, 4:36 AM CDT (09:36 UTC)
- Expired
- Jun 18, 2009, 5:00 AM CDT
- In force
- 24 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
County McDonough County, IL
The radar
The Lincoln radar (KILX), 119 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 11:53 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 941 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:45 AM CDT, 51 minutes earlier.
Area forecast discussion, Jun 18, 3:45 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 345 AM CDT THU JUN 18 2009 .DISCUSSION... WILL WALK OUT ONGOING MCS AND IT/S ASSOCIATED MCV THIS MORNING WITH LIKELY TO CATEGORICAL POPS IN THE EAST...TAPERING TO LINGERING CHC IN THE WEST. NOWCAST TOOLS SUCH AS PRESSURE FALLS AND CONVERGENT LLVL FLOW WAS SUGGESTING BACK-BUILDING ACRS WESTERN AND CENTRAL IA FOR LONGER DURATION OF CONVECTION AS THIS POTENTIAL ACTIVITY WOULD MOVE ACRS THE DVN CWA WELL INTO THIS MORNING WHICH WOULD MEAN HYDRO TROUBLE/FLOODING AFTER THE CURRENTLY HEAVY RAINS OF 1-3 INCHES HAVE ALREADY FALLEN IN THE CENTRAL AND SOUTHERN CWA. BUT SO FAR NOT MUCH RE-DEVELOPMENT OUT THERE AND WILL MAINTAIN CURRENT POP SPREAD DESCRIBED ABOVE THROUGH 18Z THIS MORNING. IF LITTLE OR NO FURTHER DEVELOPMENT UPSTREAM OCCURS IN WESTERN IA EARLY THIS MORNING...MOST OF THE CURRENT MCS ACTIVITY WILL BE OUT OF THE DVN CWA BY 14Z. THEN AS MAIN WARM FRONT TRIES TO RETREAT NORTHWARD AND AIRMASS RECHARGES TODAY...THE STAGE MAY BE SET FOR SUBSTANTIAL CONVECTION REDEVELOPING IN OR JUST TO THE NORTH OF THE DVN CWA THIS EVENING AS ANOTHER RIDE-RIDING VORT EJECTS OUT OF THE CENTRAL PLAINS. THERE ARE SIGNALS OF LOW TO MID LAYER CAPPING INHIBITING CONVECTION OVER THE SOUTHERN 2/3S OF THE FCST AREA...AND IF THE UKMET HAS ITS WAY/ITS GENERALLY BEEN THE BEST MODEL THE PAST FEW DAYS WITH RESPECT TO HANDLING THESE CONVECTIVE SYSTEMS AND GENERATION/...MOST OF THE DVN CWA WOULD BE DRY TONIGHT WHILE A SEVERE MCS RAGES JUST TO THE NORTH ACRS MN/WI/LOWER MI. BUT THE AMERICAN MODELS ARE MORE OMINOUS WITH SVR STORM DEVELOPMENT JUST UPSTREAM ACRS NORTH CENTRAL IA AND DOWN ACRS THE NORTHERN THIRD OF THE CWA IN THE VCNTY OF THE WARM FRONT THIS EVENING. EXTENT OF INSTABILITY/3-4K J/KG CAPES AND SHEAR IN THIS AREA WOULD SUPPORT POTENTIAL SUPERCELLS AND A DAMAGING WIND... LARGE HAIL AND TORNADO THREAT THIS EVENING AND EVENTUALLY EVOLVE INTO A MCS PROPAGATING ACRS WI/IL/ AND INDIANA THROUGH FRI MORNING. SPC IS KEYING ON THIS FURTHER SOUTH IDEA AND THUS IS ADVERTISING A MODERATE RISK FOR GENERALLY THE NORTH HALF. WILL FOR NOW ADVERTISE LIKELY POPS FOR STRONG TO SVR THUNDERSTORMS IN THE NORTHERN THIRD... AND REDUCE POPS TO LOWER CHC IN THE FAR SOUTH UNDER THE CAP. WOULD NOT BE SURPRISED IF THE UKMET SOLUTION WON OUT AGAIN AND MOST OF THE DVN CWA STAYED DRY TONIGHT BUT WITH THE FAR NORTHERN 1-2 COUNTIES GETTING SKIRTED BY SVR STORMS WITH DAMAGING WINDS. EXPECT ADDITIONAL HEAVY RAIN TONIGHT NORTH OF AREAS GETTING RIGHT NOW...SO WILL NOT ISSUE A FLASH FLOOD WATCH FOR ANY LOCATION AT THIS TIME. BUT NEXT SHIFT WILL HAVE TO ASSES IF A FURTHER SOUTH MOVING COMPLEX WILL REACH THE CENTRAL CWA AND A WATCH MAY THEN BE NEEDED WITH 4 PM PACKAGE. TEMPS TODAY STILL HAVE THE POTENTIAL FOR UPPER 80S TO LOWER 90S ALONG AND SOUTH OF I80 IF THIS MORNING/S CONVECTIVE DEBRIS CLEARS IN TIME...BUT THE EXTENT OF TEMP GRADIENT STILL AT QUESTION IN THE MID CWA. TEMPS IN THE LOW 90S WITH LOWER 70 DPTS WILL MAKE FOR SOME HIGH HEAT INDEXES IN THE SOUTHERN CWA APPROACHING 100 DEGREES IF THE HEATING POTENTIAL PANS OUT. ON FRI...AGAIN MUCH WILL DEPEND ON THE EXIT TIMING OF NOCTURNAL CONVECTIVE SYSTEM TO ALLOW FOR HEATING AND THUS INSTABILITY TO GROW DIURNALLY IN TIME FOR THE NEXT MAIN UPPER WAVE TO UTILIZE IN STORM GENERATION. THE AMERICAN MODELS HAVE SLOWED THIS PROCESS OF UPPER WAVER ARRIVAL GREATLY FROM RUNS 24 HRS AGO AND HAVE SIDED WITH THE SLOWER PREVIOUS RUNS OF THE ECMWF. THIS SUPPORTS THE IDEA OF TEMPS WARMING AGAIN AT LEAST INTO THE UPPER 80S WITH SFC DPTS IN THE UPPER 60S TO LOWER 70S FOR 3500 J/KG CAPES BY THE TIME PLUME OF ORGANIZED FORCING ARRIVES BY MID TO LATE AFTERNOON. THIS SCENARIO WOULD SUGGEST SVR STORM GENERATION EITHER JUST UPSTREAM ACRS CENTRAL IA...OR OVERHEAD IN THE LOCAL AREA FRI AFTERNOON AND EVENING. SYNOPTIC SCALE FEATURES SUCH AS CYCLONICALLY CURVED STEERING FLOW USHERING ACRS STRONG PVA COULD MEAN A TORNADO THREAT WITH INITIAL STORM DEVELOPMENT...AND 70+ MPH DAMAGING WINDS AND LARGE HAIL OF AT LEAST HALF DOLLAR SIZE LIKELY LOOKING AT THE THERMODYNAMICS THIS FORCING COULD UTILIZE. THUS AGREE WITH SPC MODERATE DAY 2 OUTLOOK FOR THE ENTIRE CWA. QUICK LOOK AT THE WEEKEND STILL SUGGESTS UPPER RIDGING AND A FAIR- SEASONABLE WX REGIME INTO SUNDAY. ..12.. && .AVIATION... PATCHY MVFR TO IFR CONDITIONS ALL TERMINALS UNTIL 12Z DUE TO +TSRA WITH CIGS AOB 1K AGL TO 3 K AGL AND VSBYS 1-4 MILES. VFR CONDITIONS AND CLEARING TO DEVELOP ALL TERMINALS BETWEEN 12Z AND 16Z. VFR AND MOSTLY CLEAR UNTIL 23Z...THEN SCATTERED +TSRA DEVELOPING AT DBQ AND CID TERMINALS WITH INTERMITTENT MVFR TO IFR CONDITIONS. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS/12
Hazardous weather outlook, Jun 18, 12:26 AM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1226 AM CDT THU JUN 18 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 1226 AM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS A MODERATE RISK FOR SEVERE STORMS THIS AFTERNOON AND TONIGHT FOR OUTLOOK AREAS GENERALLY ALONG AND NORTH OF A LINE FROM SIGOURNEY IOWA...TO MONMOUTH ILLINOIS. AREAS TO THE SOUTH OF THAT ARE IN A SLIGHT RISK FOR SEVERE WEATHER. AS THIS MORNINGS STORMS AND CLOUD DEBRIS CLEAR TODAY...CONDITIONS WILL WARM INTO THE UPPER 80S TO LOWER 90S IN MUCH OF THE OUTLOOK AREA WITH DEWPOINTS IN THE LOWER TO MID 70S. THIS HEAT AND HUMIDITY MAY ALSO FUEL STRONG TO SEVERE STORMS BY THIS AFTERNOON AND TONIGHT. ONE SCENARIO WILL BE IF SOUTHERN PORTIONS OF A STORM COMPLEX NOW IN NORTHEAST NEBRASKA WILL MOVE EAST AND MAKE IT INTO PORTIONS OF THE OUTLOOK AREA BY EARLY AFTERNOON AND BECOME SEVERE WITH DAMAGING WINDS. IF THESE NEBRASKA STORMS DO NOT MAKE IT INTO THE LOCAL AREA...OTHER STORMS MAY FIRE BY LATE AFTERNOON AND EVENING IN NORTH CENTRAL TO NORTHEAST IOWA AND AFFECT AREAS ALONG AND NORTH OF INTERSTATE 80 BY THIS EVENING AND OVERNIGHT. THESE STORMS WILL FEED ON A FULL DAY OF HEATING AND WILL LIKELY BE SEVERE WITH DAMAGING WINDS UP TO 70 MPH...LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO. OUTLOOK AREAS MOST SUSCEPTIBLE TO THESE SEVERE STORMS TONIGHT WILL BE NORTH OF INTERSTATE 80. BESIDES THE SEVERE WEATHER...THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL RAINFALL AND SOME AREAS WILL RECEIVE RAIN AMOUNTS OF 1 TO 2 INCHES BY FRIDAY MORNING. THIS TYPE OF RAINFALL MAY PRODUCE SOME URBAN AND SMALL STREAM FLOODING OR EVEN LOCALIZED FLASH FLOODING...AS WELL AS RISES ON AREA RIVERS AND STREAMS. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT WILL BE CONDUCTED AT 1 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LARGE UPPER ATMOSPHERIC DISTURBANCE ALONG WITH A PASSING FRONT WILL SWEEP THROUGH THE REGION FRIDAY NIGHT AND WILL GENERATE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS OUT AHEAD OF IT. IF FRIDAY MORNING STORMS AND CLOUDS CAN CLEAR AND ALLOW CONDITIONS TO HEAT BACK UP AT LEAST INTO THE MID TO UPPER 80S WITH HIGH HUMIDITY...SEVERE STORMS MAY AGAIN FIRE UP AHEAD OF THE INCOMING FRONT. THESE STORMS MAY IMPACT MOST OF THE OUTLOOK AREA BY FRIDAY AFTERNOON AND EVENING. ADDITIONAL HEAVY RAINFALL WILL ALSO AGAIN BE A THREAT AND MAY AGGRAVATE ANY ONGOING FLOODING SITUATIONS...OR CREATE NEW ONES. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA UNDER A MODERATE RISK OF SEVERE WEATHER FOR FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION WILL ALSO LIKELY BE NEEDED IN MOST OF THE OUTLOOK AREA ON FRIDAY. PLEASE REPORT WINDS OVER 40 MPH...ANY HAIL AND HEAVY RAINS TO THE QUAD CITIES WEATHER FORECAST OFFICE. 12/ERVIN
In the hours before
Special weather statement, Jun 18, 3:33 AM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 333 AM CDT THU JUN 18 2009 IAZ076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-181045- KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN- LEE-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...WAPELLO... FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA.... FORT MADISON...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB... MEMPHIS...KAHOKA 333 AM CDT THU JUN 18 2009 ...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN... AN AREA OF THUNDERSTORMS...SOME STRONG WILL MOVE ACROSS THE REGION THROUGH 4 AM. THE STRONGEST STORMS ARE CAPABLE OF WINDS OF 30 TO 45 MPH WITH LOCALLY HIGHER GUSTS AND ALSO PEA TO PENNY SIZED HAIL. THE PRIMARY THREAT WILL BE LOCALLY HEAVY RAINFALL RATES WITH AMOUNTS AS HIGH AS AN INCH OR TWO IN AN WITH IN AN HOUR. THE HEAVY RAINS WILL CAUSE PONDING OF WATER ESPECIALLY IN POORLY DRAINED URBAN AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT THURSDAY MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI. NICHOLS
Special weather statement, Jun 18, 3:35 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 335 AM CDT THU JUN 18 2009 IAZ076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-181045- KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN- LEE-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...WAPELLO... FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA.... FORT MADISON...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB... MEMPHIS...KAHOKA 335 AM CDT THU JUN 18 2009 ...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN... AN AREA OF THUNDERSTORMS...SOME STRONG WILL MOVE ACROSS THE REGION THROUGH 5 AM. THE STRONGEST STORMS ARE CAPABLE OF WINDS OF 30 TO 45 MPH WITH LOCALLY HIGHER GUSTS AND ALSO PEA TO PENNY SIZED HAIL. THE PRIMARY THREAT WILL BE LOCALLY HEAVY RAINFALL RATES WITH AMOUNTS AS HIGH AS AN INCH OR TWO IN AN WITH IN AN HOUR. THE HEAVY RAINS WILL CAUSE PONDING OF WATER ESPECIALLY IN POORLY DRAINED URBAN AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT THURSDAY MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI. NICHOLS
Local storm report, Jun 18, 3:38 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
338 AM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 AM TSTM WND GST 3 N BURLINGTON 40.85N 91.12W
06/18/2009 E45 MPH DES MOINES IA TRAINED SPOTTER
WIND BENDING 30 TO 50 FOOT TALL PINES OVER.
&&
DLFLocal storm report, Jun 18, 3:45 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 AM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 AM TSTM WND GST BURLINGTON 40.81N 91.12W
06/18/2009 M53 MPH DES MOINES IA AWOS
ASOS
&&
BILLNLocal storm report, Jun 18, 4:12 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
412 AM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 AM HEAVY RAIN 1 WNW KEWANEE 41.25N 89.94W
06/18/2009 M1.00 INCH HENRY IL TRAINED SPOTTER
FELL IN ABOUT 30 MINUTES.
&&
WELocal storm report, Jun 18, 4:22 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 AM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM HEAVY RAIN 5 N WEST BURLINGTON 40.90N 91.18W
06/18/2009 M1.50 INCH DES MOINES IA EMERGENCY MNGR
1.50 INCHES OF RAIN AT 150TH AND HWY 61.
&&
12The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 9:05 PM CDT | Special Weather Statement | DVN | Buchanan, Delaware, Dubuque | 40 min |
| Jun 18, 1:47 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Keokuk, Washington | 58 min |
| Jun 18, 2:06 AM CDT | Special Weather Statement | DVN | Cedar, Muscatine, Scott | 54 min |
| Jun 18, 2:48 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Lee, Van Buren | 42 min |
| Jun 18, 9:39 AM CDT | River Flood Warning | DVN | Iowa, Johnson | 9 days |
| Jun 18, 9:39 AM CDT | River Flood Warning | DVN | Johnson, Washington | 17 hr |
| Jun 18, 10:37 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Jones, Linn | 53 min |
| Jun 18, 11:45 AM CDT | Special Weather Statement | DVN | Cedar, Clinton, Scott | 2 hr |
| Jun 18, 11:57 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Scott | 45 min |
| Jun 18, 1:59 PM CDT | River Flood Warning | DVN | Des Moines, Henry, Lee | 68 hr |
| Jun 18, 12:28 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Rock Island | 62 min |
| Jun 18, 1:05 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry | 44 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.